Proteins are essential nutrients that our bodies need to function normally. It can be found in various foods, such as meat, fish, dairy products, eggs, nuts, and legumes. Protein is the most abundant food in our diet; it represents about one-third of all human calories consumed. It is the primary constituent of muscle, accounting for approximately 20 percent of an adult’s body weight.
However, taking protein supplements may not be safe for everyone. This article presents information regarding the potential risks associated with taking protein supplements, along with recommendations regarding who should take them and how much is safe.
8 risks of taking protein supplements
Protein pills are popular for those looking to improve their athletic performance or build muscle mass. However, a few risks associated with taking protein supplements are important to be aware of.
1. Increased bowel movements
Protein supplements can cause increased bowel movements due to the body’s excess protein. When you consume more protein than your body needs, your body will break it down and use it for energy. This process can lead to increased bowel movements because it causes your body to produce more waste. When your body breaks down protein, it produces ammonia, a diuretic. It can be a nuisance for those trying to maintain a regular schedule.
Acne is a common side effect of protein supplements. Protein supplements can cause acne breakouts due to the extra testosterone produced when taking them. Testosterone is a hormone that can stimulate sebum production, an oily substance that can clog pores and lead to acne.
Also, protein contains whey protein, which is a dairy product. Dairy products can trigger acne in some people. That can be especially troublesome for those who are already prone to acne.
Nausea is another common side effect of protein supplements. Protein supplements can cause nausea and vomiting due to the extra protein being processed by the body. When you consume a large amount of protein in a short period, your body can have difficulty digesting it all. Protein supplements can lead to nausea, bloating, and gas. For example, many protein supplements contain whey protein, a dairy product. If you are lactose intolerant, you may experience nausea after taking a protein supplement that contains whey protein. It can be a particular problem for those taking protein supplements on an empty stomach.
Thirst is a common side effect of protein supplements. Protein supplements can cause increased thirst due to the body’s excess protein. When you take in more protein than your body can use, your kidneys must work harder to eliminate the excess. It can lead to dehydration and make you feel very thirsty. However, protein supplements can be a problem for those trying to stay hydrated during exercise or in hot weather.
Bloating is a common side effect of protein supplements, especially if you’re not used to them. Usually, the bloating is caused by the extra protein in your system, which can be uncomfortable. You can do a few things to minimize the bloating from protein supplements. First, start with a lower dose and gradually increase it as your body gets used to the supplement. Drink plenty of water to help your body flush out the extra protein. And avoid taking protein supplements on an empty stomach.
6. Reduced appetite
Another potential side effect of protein supplements is reduced appetite. Protein supplements can cause reduced appetite because they can cause you to feel full. When you feel full, you are less likely to feel hungry and are less likely to eat. That can be helpful if you are trying to lose weight or if you are trying to cut back on your calorie intake. However, it can be problematic for those trying to consume enough calories to support their training.
Protein supplements can also have the unintended consequence of making people feel tired. That is because protein supplements can cause your body to produce more of the hormone insulin. Insulin is responsible for regulating blood sugar levels, and when it is produced in excess, it can cause your blood sugar levels to drop, leading to feelings of fatigue. That can be a problem for those trying to maintain their energy levels during exercise or throughout the day.
Protein supplements can cause headaches due to the body’s excess protein. The main reason for this is that protein supplements can cause dehydration, and headaches are one of the main symptoms of dehydration. In addition, protein supplements can also cause an increase in blood pressure, which can lead to headaches.
It can be a problem for those trying to avoid headaches during exercise or while working out.
Protein supplements are unnecessary for most people and can be harmful in some cases, unfortunately, due to many people’s busy lifestyles and stressful routines. Most people don’t have time to cook nutrient-dense meals daily. It is easy to fall short on dietary protein from natural food sources alone. Consequently, many people supplement their diets with protein powders or shake for convenient ways to increase their intake of this essential nutrient.
However, these risks are relatively low and can be mitigated by taking protein supplements in moderation and choosing a high-quality supplement. Overall, protein supplements can be a helpful addition to your diet, but it’s important to be aware of the potential risks before taking them.